According to the January 18 issue of Annals of Internal Medicine, two men – a 69-year-old and 61-year-old – who were taking Avandia were admitted to hospitals where doctors observed liver damage. Avandia, manufactured by SmithKline Beecham, is a thiazolidinedione, which is a class of type 2 medication that treats insulin resistance in people with type 2 diabetes. Avandia has been available since July 1999. According to SmithKline Beecham, it is being taken by 350,000 people with diabetes in the United States.
The 69-year-old man had been diagnosed with type 2 diabetes for one month. He was prescribed Avandia at 4 mg. per day. Within 21 days after starting Avandia, he developed liver failure and discontinued Avandia. Over the next two weeks, the patient’s condition improved.
Robert H. Diamond, MD, division of gastroenterology at the Hospital of the University of Pennsylvania, writes in Annals of Internal Medicine that the man’s liver failure may have been a result of taking Avandia, as well as Verapmil and Pravastatin, two other drugs that have been known to cause hepatitis. SmithKline Beecham spokesperson Brian Jones says that it was concluded by SmithKline researchers and three outside experts that the man’s liver injury was the result of heart problem rather than Avandia.
In another case, a 61-year-old man who had been taking Avandia in 4 mg. doses for two weeks developed nausea, vomiting, decreased appetite and abdominal pain. One week later, he was hospitalized with worsening symptoms. Liver tests revealed severe liver injury. After discontinuing Avandia, the patient’s symptoms resolved rapidly and results of his liver function tests stabilized. Within seven weeks of discontinuing Avandia, liver enzyme levels returned to normal.
The 61-year-old man had taken Rezulin eight months prior to hospital admission, but discontinued use after one week because of nausea and upset stomach. The man had no clinical signs of liver failure at the time and liver enzyme levels were normal five months after Rezulin therapy. Rezulin is another thiazolidinedione that has been documented to cause liver damage in people with type 2 diabetes,
The FDA and SmithKline Beecham were notified of the drug reactions in the 69- and 61-year-old man. John Jenkins, director of the FDA’s office of drug evaluation, said the agency had received other reports of liver toxicity related to the use of Avandia from doctors and patients, but that none had been confirmed. Jenkins adds that the FDA is not contemplating any changes to Avandia’s labeling, or any warning to patients or physicians.
The author of the case study related to the 69-year-old man is suggesting that liver damage may possibly occur in patients taking Avandia, He suggests that patients have their liver enzymes tested after initiation of therapy, as well frequently thereafter. They also advise discontinuing Avandia if symptoms of anorexia, fatigue, abdominal pain, nausea and jaundice develop.